- Health Topics
- Information for Parents
Information for Parents
What do I need to know as a parent?
Opioids are a family of drugs that can slow down heart rate and breathing, cause extreme drowsiness, or make you feel like you might pass out. There are prescription opioids and illicit opioids; both can cause overdose. Opioids might include:
Just because opioids can be prescribed, it does not make them less harmful than illicit opioids or other drugs.
Fentanyl and carfentanil are 2 opioids that are now often being used to cut other drugs and are much stronger than opioids like morphine. As small as 2 grains of salt of fentanyl can cause overdose and death; as little as 1 grain of salt of carfentanil can cause overdose and death. It is impossible to tell if fentanyl or carfentanil is mixed in with other drugs; it cannot be seen and does not have a taste or smell. It is important to warn teens that when using any other drugs, they still need to watch for signs of opioid overdose.
Opioid overdose can occur quickly and causes death by stopping breathing. Learn how to prevent, recognize and respond to an overdose. An overdose is a medical emergency. If you suspect or witness opioid overdose, call 911, even if naloxone has been administered.
Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. The Haldimand-Norfolk Health Unit provides take-home naloxone kits free of charge to past and current substance users, as well as concerned family and friends of people at risk of overdose. If you are worried about your child using opioids, get a naloxone kit to have ready in case of an overdose. For more information, go to Naloxone Kits.
Preventing Opioid Use
Almost 13% of students in the Waterloo Wellington + Hamilton Niagara Haldimand Norfolk local health integration network (LHIN) report using non-prescription opioids within the past year. Almost 24% of students in the Waterloo Wellington + Hamilton Niagara Haldimand Norfolk LHIN report that it is ‘Easy or Very Easy’ to get prescription opioids (Ontario Student Drug Use and Health Survey, 2017). Make sure you lock up and check your prescription medications or return them to a pharmacy as part of the Ontario Medication Return Program.
Signs of Opioid Use
Watch for changes in your teen’s behaviour and attitudes:
- Sudden change in mood or attitude
- Sudden decline in attendance or performance at school
- Sudden resistance to discipline at home or school
- Increased borrowing of money from parents or friends
- Heightened secrecy about actions or possessions
Talking to your Teen about Drugs
As a parent, you may find it difficult to talk to your child about drugs. Here are some tips to help you have the conversation.
- Tell your child to call 911 if they believe someone is overdosing. Many youth are afraid to call 911 for fear that the police will charge them or that they will be in trouble with their parents. The Good Samaritan Drug Overdose Act says that they will not be charged with drug possession when calling 911. Let them know that their safety and their friends’ safety is what matters most.
- Respect that your child is an expert in their own culture. Invite them to teach you about their world. Praise positive behaviour, and show interest your teen’s life. This will help to make you more approachable when they are running into difficult times and need someone to talk to.
- Remain informed. You can use an external reference like social media, a newspaper article or TV show about drugs to start a conversation with your teen.
- Ask about what concerns, worries or questions that they have about ‘what is happening’. Ask questions, then listen. The best way to talk to youth about drug use is to listen to them.
- Ask them to teach you more about fentanyl and other drugs they know about. Invite them to tell you what they’re hearing, seeing or have learned.
- Ask your teen about the kinds of concerns and cautions youth are sharing with other youth about drugs and safety. Ask them about what steps youth are taking to keep each other safe.
- Ask them what it is like to be talking to you about this.
- Speak from your heart. Focus on your heartfelt concerns for their safety and a deep regard for their wellness.
- Emphasize your deep caring, commitment to understand. Instead of ‘setting them straight.’
- Be open, supportive and involved.